Texas, 2016

Hail in Texas, May 17, 2016

May 17, 2016 · NWS MAF · 8 events in 5 counties and zones

An upper level low pressure system was slowly moving eastward from southern California. Ahead of this system, there was large scale lift across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low pressure system was slowly moving eastward from southern California. Ahead of this system, there was large scale lift across the region. There was plentiful low level moisture with good wind shear and instability across the Permian Basin and Lower Trans Pecos near a cold front. These conditions allowed for thunderstorms with large hail to develop across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 11:35 AM CST, 1 hour earlier.

Area forecast discussion, May 17, 11:35 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1235 PM CDT TUE MAY 17 2016

.DISCUSSION...

&&

.AVIATION...
A cold front moved into the area this morning and as of 17z was
pushing through the Trans Pecos region. Most TAF sites can
expect MVFR cigs with some IFR possible. Currently have scattered
light showers over much of the area but showers and storms are
expected to increase in coverage this afternoon and tonight.

&&

PREV DISCUSSION... /issued 448 AM CDT TUE MAY 17 2016/

DISCUSSION...
A dryline retreated west overnight allowing scattered showers to
develop across the area this morning. Models are showing these
showers will diminish later this morning with the best rain
chances in the eastern Permian Basin and lower Trans Pecos where
strong instability will combine with the surface convergence of an
advancing cold front.

Tonight isentropic lift behind the front will increase with the
approach of an upper low helping to increase rain coverage. The
lack of a good focus for surface convergence means convection will
be scattered and there will be some locations that will miss out
on the rain. Rain chances peak Wednesday night before the low
moves east of the area. Unfortunately the low will be weakening,
positively tilted, and moving northeast as it crosses the Rockies
which is far from optimal for giving us rainfall; therefore kept
PoPs below guidance through the next several days. We dry out late
in the week but could see a return of scattered convection over
the weekend as another low drops in the western states.

Surface observations show a cold front is currently moving into
the Permian Basin, but it's progress will slow during the day not
moving south of I-20 until this afternoon. This will give areas
ahead of the front time to heat up this afternoon and so went
above forecast guidance for highs today. Tomorrow will be cooler
behind the front and coupled with increased clouds will keep
highs 15 to 20 degrees lower. MAV guidance should be too low
unless rainfall is more than expected so generally split the
difference between it and the MET for highs Wednesday. Thursday
begins a gradual warm up that will last into the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     55  65  56  75 /  50  50  60  40
Carlsbad                       55  67  55  78 /  40  50  60  30
Dryden                         64  79  63  83 /  40  50  50  40
Fort Stockton                  59  72  59  79 /  40  50  60  30
Guadalupe Pass                 49  61  50  74 /  40  50  50  20
Hobbs                          52  64  53  75 /  40  50  60  30
Marfa                          54  74  52  78 /  30  30  50  30
Midland Intl Airport           55  66  56  77 /  50  50  60  40
Odessa                         55  66  56  77 /  50  50  60  30
Wink                           57  70  58  81 /  40  50  60  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Watch from 10 PM CDT /9 PM MDT/ this evening through
     Wednesday morning for Guadalupe Mountains.

&&
Hazardous weather outlook, May 17, 2:48 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT TUE MAY 17 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
348 AM CDT TUE MAY 17 2016 /248 AM MDT TUE MAY 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS THE EASTERN
PERMIAN BASIN AND POTENTIALLY THE LOWER TRANS PECOS THIS
AFTERNOON. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HAIL AND GUSTY WINDS. THUNDERSTORM CHANCES WILL INCREASE AND EXPAND
OVER MUCH OF THE FORECAST AREA TONIGHT BEHIND A COLD FRONT.

IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP
IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WATCH IS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION
WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO
EAST ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 17, 12:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT TUE MAY 17 2016

TXZ074-080-171900-
MARFA PLATEAU TX-DAVIS/APACHE MOUNTAINS AREA TX-
108 PM CDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BREWSTER...SOUTH CENTRAL
JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 200 PM CDT...

AT 107 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARFA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARFA...PAISANO PASS AND MARFA MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3016 10413 3027 10425 3051 10391 3028 10372
TIME...MOT...LOC 1807Z 238DEG 24KT 3026 10409

84

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Presidio

When
May 17, 12:35 PM CST to 12:40 PM CST
Where
Presidio County, Marfa
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.320, -104.020

Hail, Upton

When
May 17, 1:42 PM CST to 1:47 PM CST
Where
Upton County, 19 mi NW of Rankin
Measured
1 in hail
Reported by
Public
Coordinates
31.415, -102.128

Hail, Upton

When
May 17, 2:19 PM CST to 2:24 PM CST
Where
Upton County, 6.07 mi N of Rankin Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.318, -101.946

Hail, Upton

When
May 17, 2:28 PM CST to 2:33 PM CST
Where
Upton County, 9 mi NE of Rankin
Measured
2.5 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
31.312, -101.792

A thunderstorm moved across Upton County and produced tennis ball sized hail northeast of Rankin. There was a report of a broken car windshield. The cost of damage is a very rough estimate.

Hail, Reagan

When
May 17, 2:52 PM CST to 2:57 PM CST
Where
Reagan County, 9 mi NNW of Texon
Measured
1.25 in hail
Reported by
Public
Coordinates
31.340, -101.758

Hail, Crane

When
May 17, 4:02 PM CST to 4:06 PM CST
Where
Crane County, 19.63 mi SE of Juan Cordona Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.094, -102.345

Hail, Crane

When
May 17, 4:05 PM CST to 4:10 PM CST
Where
Crane County, 17 mi S of Crane
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.154, -102.350

Funnel Cloud, Pecos

When
May 17, 4:07 PM CST to 4:12 PM CST
Where
Pecos County, 14 mi NNW of Bakersfield
Reported by
Law Enforcement
Coordinates
31.067, -102.370

A thunderstorm moved across Pecos County and produced a funnel cloud north northwest of Bakersfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627828, 627821, 627822, 627823, 627824, 627825, 627826, 627827.